Alert archive / Utah / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Salt Lake City, UT

August 29, 201714 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 29, 2017, 1:38 PM MDT for 14 counties in Utah. It took effect at Aug 30, 2017, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2017, 1:38 PM MDT (19:38 UTC)
In effect from
Aug 30, 2017, 12:00 PM MDT
Expired
Aug 31, 2017, 12:00 AM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Juab County, UT, Millard County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Summit County, UT, Tooele County, UT, Utah County, UT, Wasatch County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 80 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3548 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

513 
WWUS85 KSLC 291938
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
138 PM MDT Tue Aug 29 2017

UTZ478-479-492-301200-
/O.UPG.KSLC.FW.A.0005.170830T1200Z-170831T0600Z/
/O.NEW.KSLC.FW.W.0015.170830T1800Z-170831T0600Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
138 PM MDT Tue Aug 29 2017

...RED FLAG WARNING IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT MDT
WEDNESDAY NIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 478...479 AND 492...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds...
which is in effect from noon Wednesday to midnight MDT Wednesday
night. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains and Fire Weather Zone 492 
  Central Utah West Desert.

* THUNDERSTORMS...Scattered high based thunderstorms with the 
  potential for dry lightning are expected across the area 
  Wednesday afternoon through Wednesday evening.

* OUTFLOW WINDS...Microburst winds in excess of 40 mph are 
  possible.

* IMPACTS...The threat of dry lightning and gusty microburst 
  winds after a hot dry spell will be conducive to the start and 
  rapid growth of new fires, as well as spread of existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
689 
WWUS85 KSLC 300948
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
348 AM MDT Wed Aug 30 2017

UTZ478-479-492-302300-
/O.CON.KSLC.FW.W.0015.170830T1800Z-170831T0600Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
348 AM MDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 478...479 AND 492...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains and Fire Weather Zone 492 
  Central Utah West Desert.

* THUNDERSTORMS...Scattered high based thunderstorms with the
  potential for dry lightning are expected across the area this
  afternoon through this evening.

* OUTFLOW WINDS...Microburst winds in excess of 40 mph are 
  possible.

* IMPACTS...The threat of dry lightning and gusty microburst winds
  after a hot dry spell will be conducive to the start and rapid
  growth of new fires, as well as the spread of existing fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds after
a hot dry spell will create favorable conditions for new fire 
starts and extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
877 
WWUS85 KSLC 302256
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
456 PM MDT Wed Aug 30 2017

UTZ478-479-492-310600-
/O.CON.KSLC.FW.W.0015.000000T0000Z-170831T0600Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
456 PM MDT Wed Aug 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 478...479 AND 492...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains and Fire Weather Zone 492 
  Central Utah West Desert.

* THUNDERSTORMS...Scattered high based thunderstorms with the
  potential for dry lightning are expected across the area this 
  evening.

* OUTFLOW WINDS...Microburst winds in excess of 40 mph are 
  possible.

* IMPACTS...The threat of dry lightning and gusty microburst winds
  after the recent hot dry spell will be conducive to the start 
  and rapid growth of new fires, as well as the spread of existing
  fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds
after a hot dry spell will create favorable conditions for new
fire starts and extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
657 
WWUS85 KSLC 310549
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1149 PM MDT Wed Aug 30 2017

UTZ478-479-492-310700-
/O.EXP.KSLC.FW.W.0015.000000T0000Z-170831T0600Z/
Salt Lake Desert-Wasatch Mountains-Central Utah West Desert-
1149 PM MDT Wed Aug 30 2017

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
478...479 AND 492...

Lightning activity will be very isolated through the night.
Although lightning will increase again tomorrow afternoon, 
showers will be trending more wet. Gusty outflow winds will remain
possible near any of the stronger showers or thunderstorms.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 29, 9:59 AM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 29, 9:59 AM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
959 AM MDT Tue Aug 29 2017

.SYNOPSIS...High pressure aloft will remain across the Great
Basin today, allowing for very warm and generally dry conditions.
Some moisture will return Wednesday into Thursday before drier
conditions develop again for the upcoming weekend.

&&

.DISCUSSION...The broad upper level ridge over the west has
reoriented a bit south today allowing some confluent mid level
flow across the far north/west and a slight uptick of mid level
moisture in those locales. The airmass within this high remains
unseasonably warm driving a continuation of near record breaking
heat across the area for at least the next 24 hours, similar to
those conditions noted over the last several days.

Differential heating within the confluent area noted above will
aid isolated to widely scattered high based convection this
afternoon, with areal coverage most likely concentrated along the
UT/NV border. Additionally, isolated mtn spine development
remains possible from the Uintas south down to the southern mtns.
Anticipated convection will yield primarily gusty outflow winds
due to high LCLs and modest dCAPE, but both lightning and rainfall
should be limited. Going forecast handled this coverage potential
well, but did expand isolated potential further south along the
western border.

Models continue to advertise passage of a weak upper level feature
transitioning across northern/western Utah overnight with
trajectory aided by the approach of trough entering the PacNW.
Fairly widespread but isolated nocturnal convection potential
looks to maintained into early Wednesday morning with advancement
and passage of this feature. Again, going forecast handles this
well precluding any need for further updates attm. Previous
discussion below...

PREVIOUS DISCUSSION...The high shifts a little farther south on Wed
as a weak trof moves into the PacNW. The southwesterly flow ahead
of this trof spreads additional mid level moisture into UT and
brings a better chance of high based convection. The best chance
looks to be Wed night across most of the CWA shifting south and
east on Thu as the flow veers to nwly and drier air starts to head
into the state from the nw.

Expect temps to cool a little Wed as the moisture increases but
still remain above normal, then cool a little more Thu as the
slightly cooler airmass with the trof arrives.

As the shortwave trough continues to push eastward through the
Rockies late Thursday, rising heights push into the Pacific
Northwest with the return of a high pressure feature going into
the weekend. Convection looks to diminish from northwest to
southeast by Friday evening as the flow aloft veers and pulls in a
drier air mass into the Great Basin area.

Global models are in fairly good agreement with the overall weather
pattern through the extended. The ECMWF however has a much drier
airmass moving into the region through the weekend and into early
next week in comparison to the GFS and subsequent ensemble members.
This said, the differences in solutions look to be fairly minimal
and thus a generous blend of global extended models was taken with
this forecast package. Temperatures through the extended look to
remain warm and above seasonal normal, while conditions remain
pretty dry.

&&

.AVIATION...The southeasterly wind currently in place at the KSLC
terminal is expected to switch to the northwest around 18z, with
VFR conditions holding through the day. Isolated convective
development is expected to track in from the west after 02z this
evening bringing a 20% chance of erratic outflow wind gusts
through the middle of the night.

&&

.FIRE WEATHER...High pressure centered across the region will
maintain hot and dry conditions again today, with near record
temperatures expected in many locations. Daytime RH will fall
below 15 percent across most valleys, and many locations will see
readings in the single digits with poor overnight recovery. The
threat of showers and thunderstorms during the afternoon across
the higher terrain will increase a little today, with some lasting
overnight as they spread into northwestern Utah out of Nevada.

High based moisture will increase across northern and central
Utah on Wednesday bringing more numerous high based showers and
dry thunderstorms. These have the potential for dry lightning and
microburst winds after a period of hot dry weather. A Fire Weather
Watch has been issued for portions of northern and central Utah
for this threat.

The threat for storms will persist into Thursday, particularly
across central and southern Utah. Any lingering moisture is
expected to be quickly swept out of the area by Friday, as
strong high pressure aloft expands across the region through
the upcoming weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Wednesday morning through Wednesday
     evening for UTZ478-479-492.

WY...None.
&&

DISCUSSION/AVIATION...Merrill
PREVIOUS DISCUSSION...Wilensky/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 29, 4:56 AM MDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
456 AM MDT Tue Aug 29 2017

UTZ001>016-019>021-517-518-WYZ021-301200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
456 AM MDT Tue Aug 29 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Unseasonably warm weather will continue today. Isolated high based
showers and thunderstorms are expected, with the main threat from
these being local gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Unseasonably warm weather will continue into Wednesday.

Showers and thunderstorms will increase in coverage Wednesday and
continue into Thursday. Storms will produce gusty winds and
lightning but little in the way of rainfall.

The combination of lightning after a period of hot dry weather,
along with gusty outflow winds and dry fuels, are expected to
result in hazardous fire weather conditions on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.